Alert archive / Texas / Freeze Warnings in 2022

Freeze Warning 2, NWS Austin/San Antonio, TX

January 1, 202214 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Jan 1, 2022, 2:29 AM CST for 14 counties in Texas. It took effect at Jan 3, 2022, 12:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 2:29 AM CST (08:29 UTC)
In effect from
Jan 3, 2022, 12:00 AM CST
Expired
Jan 3, 2022, 10:00 AM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bexar County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Karnes County, TX, Lavaca County, TX, Maverick County, TX, Val Verde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 77 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1753 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS74 KEWX 010829
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
229 AM CST Sat Jan 1 2022

TXZ183-205-207-209-223-225-012200-
/O.NEW.KEWX.FZ.W.0001.220102T1000Z-220102T1600Z/
/O.NEW.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Val Verde-Bexar-Guadalupe-Fayette-Gonzales-Lavaca-
Including the cities of Del Rio, San Antonio, Seguin, La Grange, 
Gonzales, and Hallettsville
229 AM CST Sat Jan 1 2022

...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM CST SUNDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 10 AM
CST MONDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 29 expected. For the second Freeze Warning, sub- 
  freezing temperatures as low as 26 expected.

* WHERE...Val Verde, Bexar, Guadalupe, Fayette, Gonzales and 
  Lavaca Counties.

* WHEN...For the Freeze Warning, from 4 AM to 10 AM CST Sunday. 
  For the Freeze Warning, from midnight Sunday night to 10 AM 
  CST Monday.

* ADDITIONAL DETAILS...The first freeze of the winter season is
  expected for most of the area Sunday morning. For those areas
  that do not get to freezing on Sunday, a freeze will occur
  Sunday night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ217>222-224-228-012200-
/O.NEW.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-De Witt-Dimmit-
Including the cities of Eagle Pass, Crystal City, Pearsall, 
Pleasanton, Floresville, Karnes City, Cuero, and Carrizo Springs
229 AM CST Sat Jan 1 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 10 AM
CST MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, De 
  Witt and Dimmit Counties.

* WHEN...From midnight Sunday night to 10 AM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
076 
WWUS74 KEWX 012051
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
251 PM CST Sat Jan 1 2022

TXZ183-205-207-209-223-225-021215-
/O.CON.KEWX.FZ.W.0001.220102T1000Z-220102T1600Z/
/O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Val Verde-Bexar-Guadalupe-Fayette-Gonzales-Lavaca-
Including the cities of Del Rio, San Antonio, Seguin, La Grange, 
Gonzales, and Hallettsville
251 PM CST Sat Jan 1 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 AM CST
SUNDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
10 AM CST MONDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as 29 expected. For the second freeze warning,
  temperatures as low as 24 expected.

* WHERE...Val Verde, Bexar, Guadalupe, Fayette, Gonzales and 
  Lavaca Counties.

* WHEN...For the first Freeze Warning, from 4 AM to 10 AM CST
  Sunday. For the second Freeze Warning, from midnight Sunday
  night to 10 AM CST Monday.

* ADDITIONAL DETAILS...The first freeze of the winter season is 
  expected for most of the area Sunday morning. For those areas 
  that do not get to freezing on Sunday, a freeze will occur 
  Sunday night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ217>222-224-228-021215-
/O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-De Witt-Dimmit-
Including the cities of Eagle Pass, Crystal City, Pearsall, 
Pleasanton, Floresville, Karnes City, Cuero, and Carrizo Springs
251 PM CST Sat Jan 1 2022

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
10 AM CST MONDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, De 
  Witt and Dimmit Counties.

* WHEN...From midnight Sunday night to 10 AM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
373 
WWUS74 KEWX 020919
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
319 AM CST Sun Jan 2 2022

TXZ183-205-207-209-223-225-022200-
/O.CON.KEWX.FZ.W.0001.220102T1000Z-220102T1600Z/
/O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Val Verde-Bexar-Guadalupe-Fayette-Gonzales-Lavaca-
Including the cities of Del Rio, San Antonio, Seguin, La Grange, 
Gonzales, and Hallettsville
319 AM CST Sun Jan 2 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST MONDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 29 expected. For the second freeze warning, 
  temperatures as low as 24 expected.

* WHERE...Val Verde, Bexar, Guadalupe, Fayette, Gonzales and 
  Lavaca Counties.

* WHEN...For the first Freeze Warning, from 4 AM to 10 AM CST
  Sunday. For the second Freeze Warning, from midnight Sunday
  night to 10 AM CST Monday.

* ADDITIONAL DETAILS...The first freeze of the winter season is 
  expected for most of the area Sunday morning. For those areas 
  that do not get to freezing on Sunday, a freeze will occur 
  Sunday night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ217>222-224-228-022200-
/O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-De Witt-Dimmit-
Including the cities of Eagle Pass, Crystal City, Pearsall, 
Pleasanton, Floresville, Karnes City, Cuero, and Carrizo Springs
319 AM CST Sun Jan 2 2022

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST MONDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, De 
  Witt and Dimmit Counties.

* WHEN...From midnight Sunday night to 10 AM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
033 
WWUS74 KEWX 021838
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1238 PM CST Sun Jan 2 2022

TXZ183-205-207-209-217>225-228-031600-
/O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/
Val Verde-Bexar-Guadalupe-Fayette-Maverick-Zavala-Frio-Atascosa-
Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Del Rio, San Antonio, Seguin, La Grange, 
Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs
1238 PM CST Sun Jan 2 2022

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST MONDAY...

* WHAT...A hard freeze expected tonight with low temperatures in
  the mid to upper 20s expected.

* WHERE...Val Verde, Bexar, Guadalupe, Fayette, Maverick, Zavala,
  Frio, Atascosa, Wilson, Karnes, Gonzales, DeWitt, Dimmit, and 
  Lavaca Counties.

* WHEN...From midnight tonight to 10 AM CST Monday.

* IMPACTS...Freezing temperatures could impact People, Pets,
  Pipes, and Plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing. Bring in all pets from
the outside. Check on the elderly. 

&&

$$
430 
WWUS74 KEWX 031552
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
952 AM CST Mon Jan 3 2022

TXZ183-205-207-209-217>225-228-031700-
/O.EXP.KEWX.FZ.W.0002.000000T0000Z-220103T1600Z/
Val Verde-Bexar-Guadalupe-Fayette-Maverick-Zavala-Frio-Atascosa-
Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Del Rio, San Antonio, Seguin, La Grange, 
Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs
952 AM CST Mon Jan 3 2022

...FREEZE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have risen above freezing across the warned area.
High temperatures should top out in the 50's this afternoon.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 31, 11:02 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 31, 11:02 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1102 PM CST Fri Dec 31 2021

.UPDATE...
Please see the 06Z aviation forecast discussion below.

&&

.AVIATION...
Overall, no significant changes have been made to the latest
aviation forecasts. Low end MVFR/upper end IFR cigs are expected
along I-35 overnight with conditions gradually improving back to VFR
late tomorrow morning as winds shift from the south to southwest. Fog
formation continues to appear unfavorable with elevated winds
overnight. Winds continue to trend more westerly along I-35 during
the early to mid afternoon hours as a Pac front/dryline move in from
the west. For DRT, we will keep the forecast VFR with northwest winds
through the current forecast period.

&&

.PREV DISCUSSION... /ISSUED 256 PM CST Fri Dec 31 2021/

SHORT TERM (Tonight through Saturday Night)...

A look at the upper air pattern across the lower 48 shows a long
wave trough over the west coast with strong short waves over
northern Baja and a digging s/w going through the Pacific NW. There
is an upper ridge over the eastern Gulf and western Caribbean which
is helping to keep the east coast in a W to SW upper air flow
pattern. At the surface the main weather feature for us is a strong
cold front currently over the Central Plains which will eventually
push through our area in about 36 hours. Temperatures over the
northern Plains are currently below zero.

The abundant low clouds and fog from this morning are slowly
thinning and by late afternoon most areas should at least be partly
cloudy. Our area remains in the very soupy airmass with dewpoints in
the 60s on the east side of a surface trough/dryline out in West
Central Texas...and will remain that way for about another 18 hours
or so before the Baja wave passes over TX. Look for more low clouds
and some light fog to develop by late evening and continue all the
way through Saturday morning. Looks like too much wind, especially
in the lowest few 1000 feet, to get really dense fog.  Cant rule out
some local dense fog areas based on the smoke likely generated by
fireworks...have had this issue in the past over AUS and SAT. Models
have backed off a bit on the small pops that we have been carrying
over the northern cwa as the upper energy passes over the state
tonight. We are carrying a very small sliver of 20 pop over Llano
and Burnet Counties.  Half the CAMS show nothing, others like the TT
WRF do show some showers overnight across the northern CWA.

A significant dry slot will come through tomorrow behind the wave,
dropping dewpoints and shifting winds to westerly by afternoon. See
the fire discussion below. Downsloping will occur with warm Max
temps Saturday...near 90 over the south, low to mid 80s I-35, and
upper 70s Hill Country. Some daily records could fall. Then we will
wait for the northerly winds and cold front to slam through the area
by late evening. A wind Advisory is possible Sat night into Sunday.
An advection freeze will occur for about the northern half the cwa
tomorrow night, some additional freeze warnings for our eastern
counties may be needed.  Wind chills could get as low as the single
digits in the Hill Country by early Sun AM...teens and 20s
windchills elsewhere. This cold start to January will be vastly
different than the record warm December we are just ending.

LONG TERM (Sunday through Friday)...

The aforementioned cold front should pass through the region from
north to south early Sunday morning. Strong consensus among the
global models brings the boundary into our Hill Country counties by
03Z Sunday, and show it departing for the Coastal Plains around 12Z.
Gusty northwesterly surface winds will usher in the coldest air of
the season thus far behind the front. Those living in the Hill
Country and southern Edwards Plateau will wake up to sub-freezing
temperatures Sunday morning, with regions to the south remaining
slightly above the freezing mark. Gusty 20-25 MPH northerly winds
will make it a struggle for most locations to escape the forties
Sunday afternoon. The one exception may be across our southwestern
counties, where a positively-tilted ridge axis building in the wake
of the departing long wave trough will be approaching. This could
relax the surface pressure gradient, and thus the surface wind field,
sufficiently enough to allow a scattering of 50-plus degree high
temperatures to be reached Sunday afternoon.

Said pressure ridge will settle in to the remainder of the area
overnight Sunday into Monday morning. Resultant subsidence in the
column, clear skies, and light-calm surface winds should work to
maximize radiational cooling Sunday night. Alongside the polar air
mass in place behind the cold front, this will spell a widespread
freeze across the region, likely warranting the issuance of a freeze
warning as the period draws closer. Trends will continue to be
monitored to fine tune the precise counties that will be included
over the next 24-36 hours.

In welcome news, this shot of winter should be brief as the ridge
vacates and south to southwesterly flow returns by Tuesday morning.
Moderation of daytime highs will follow on Tuesday and Wednesday,
before another sharp cold front arrives during the day on Thursday.
Model trends will need to be monitored further, but it's possible
that our daytime highs could occur predawn Thursday morning as cold
advection drops temperatures through the remainder of the day. It
appears that this cold shot will also be brief, as temperatures climb
back to normal through the remainder of the forecast period.

FIRE WEATHER...

Elevated fire weather conditions are anticipated across the region
Sunday behind the cold front, as sustained 20-25 MPH winds, and RH
values below 30 percent will be in place across the area. Further RH
reductions to near 20 percent will likely occur in spots west of San
Antonio, although the approaching surface ridge may relax winds to
lighter values. Nevertheless, near-critical fire weather conditions
could result across this area later Sunday afternoon.

Another localized area of elevated fire weather, particularly across
Edwards, Real, and Val Verde counties, will be possible Monday
afternoon as RH values once again drop to near and possibly below the
20 percent level. Trends will continue to be monitored should
amendments to this forecast become necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  81  29  46  25 /  10  -   -    0   0
Austin Bergstrom Intl Airport  69  82  27  47  22 /  -   -   -    0   0
New Braunfels Muni Airport     69  84  30  49  23 /  -   -    0   0   0
Burnet Muni Airport            64  79  23  44  21 /  10  -    0   0   0
Del Rio Intl Airport           62  85  36  55  28 /  -    0   0   0   0
Georgetown Muni Airport        68  80  24  45  22 /  10  -    0   0   0
Hondo Muni Airport             65  85  32  53  22 /  -    0   0   0   0
San Marcos Muni Airport        68  84  27  48  21 /  -   -    0   0   0
La Grange - Fayette Regional   72  84  30  46  23 /  -   -   -    0   0
San Antonio Intl Airport       68  83  32  49  25 /  -   -    0   0   0
Stinson Muni Airport           69  87  36  53  27 /  -   -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...Oaks
Hazardous weather outlook, Dec 31, 10:59 AM CST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1059 AM CST Fri Dec 31 2021

TXZ171>173-183>194-202>209-217>225-228-011700-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1059 AM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible Saturday through
Monday due to low humidity and gusty winds.

A strong cold front will move through the area Saturday night.
Freezing temperatures are forecast Sunday morning across the Hill
Country and Austin metro area along with wind chill values in the
teens. A widespread freeze is forecast Sunday night into Monday
morning. Low temperatures in the upper teens to low 20s are
forecast across the Hill Country and mid 20s to upper 20s
elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:29 AM CSTFreeze WarningEWXBexar, Fayette, Gonzales, Guadalupe, Lavaca, Val Verde32 hr

Nearby

Freeze Warnings in Texas, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.